Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 11, 2015, 8:02 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2015, 8:02 PM EDT (00:02 UTC)
- Expired
- May 11, 2015, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:47 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:52 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 11, 5:52 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 552 PM EDT MON MAY 11 2015 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONTAL PASSAGE THIS EVENING...FOLLOWED BY DRY WEATHER THROUGH MID WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION THIS EVENING AHEAD OF A PRE FRONTAL TROUGH. THE BEST INSTABILTY REMAINS ACROSS EASTERN OHIO...WESTERN PA AND NORTHERN WV PER RECENT MESO ANALYSIS...AND THIS CONTINUES TO BE THE AREA THAT HAS THE HIGHEST CHANCES OF SEEING ANY SEVERE WEATHER THIS EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS WITH SOME DRY MID LEVEL AIR. IN COORDINATION WITH SPC AND SURROUNDING OFFICES...EXPANDED THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS. SHOWERS AND STORMS SHOULD CONTINUE TO ADVANCE ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT AS THE COLD FRONT CROSSES...THOUGH INSTABILITY IS EXPECTED TO GRADUALLY DECREASE AFTER SUNSET. LOWS SHOULD CONTINUE WELL ABOVE AVERAGE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... FRONT PUSHES EAST OF THE FORECAST AREA EARLY TUESDAY...WITH A DRY SLOT QUICKLY SQUASHING PRECIPITATION BEHIND THE FRONT. THE DRY SLOT SHOULD WORK TO DEVELOP SOME CLEARING ACROSS SW PA...EASTERN OHIO AND NORTHERN WV DURING THE MID-MORNING HOURS...ALLOWING THE SUN TO COUNTERACT THE COLDER AIR MOVING IN. A FAIRLY PRONOUNCED SOUTHEAST TO NORTHWEST HIGH TEMPERATURE GRADIENT SHOULD EXIST BECAUSE OF THIS. BROAD UPPER WAVE APPROACHES TUESDAY AFTERNOON...WITH A STRONG MID- LEVEL JET PASSING AHEAD OF THE AXIS OF THE 850MB TROF. MIXING WITH COLD AIR ADVECTION WILL BRING STRONG WINDS TO THE SURFACE...LEADING TO A GUSTY DAY. EXPECTING GUSTS TO TOP OUT NEAR 30KTS IN THE HIGHER ELEVATIONS OF PA/MD/WV. BEST LIFT WITH THE BROAD UPPER-LEVEL WAVE WILL STAY PRIMARILY NORTH OF THE FORECAST AREA TUESDAY...BUT EXPECTING SOME DIURNAL DEVELOPMENT OF CONVECTIVE SHOWERS AS THE COLD POOL MOVES OVER THE NORTH. WILL KEEP POPS ALONG THE NORTH...BUT HAVE DOWNSCALED THEM SOME WITH THE NORTHERN TREND OF THE ORGANIZED FORCING. COLD AIR MAXIMIZES OVER THE FORECAST AREA WEDNESDAY...KNOCKING HIGH TEMPERATURES BACK DOWN BELOW AVERAGE. WEDNESDAY NIGHT...HIGH PRESSURE BEGINS TO BUILD IN AND WITH SKIES CLEARING...TEMPERATURES WILL DROP SIGNIFICANTLY. THURSDAY MORNING LOWS SHOULD BE ABOUT 10 DEGREES BELOW THE AVERAGE. WILL NEED TO MONITOR THIS IN THE COMING DAYS FOR POTENTIAL FROST DEVELOPMENT IN THE AREAS WHERE THE GROWING SEASON HAS COMMENCED. TAX && .LONG TERM /FRIDAY THROUGH MONDAY/... QUIET AND COOL BEGINNING TO THE LONG TERM PERIOD. TEMPERATURES WILL MODERATE BY THE END OF THE WEEK AND THROUGH THE WEEKEND. LOOKS TO BE A MORE ACTIVE WEATHER PATTERN SETTING UP FOR SATURDAY AND SUNDAY. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION THIS EVENING WITH A PRE FRONTAL TROUGH WITH OCCASIONAL DETERIORATION TO MVFR OR BRIEF IFR. A COLD FRONT IS EXPECTED TO CROSS OVERNIGHT WITH ADDITIONAL MVFR CONDITIONS IN SHOWERS AND SCATTERED THUNDERSTORMS. MVFR CEILINGS COULD CONTINUE INTO EARLY TUESDAY MORNING BEFORE SCATTERING OUT...THOUGH NORTHERN PORTS SHOULD CONTINUE WITH VFR STRATOCU AS AN UPPER TROUGH CROSSES THE GREAT LAKES. GUSTY WEST WINDS ARE EXPECTED TUESDAY AS WELL. .OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... RESTRICTIONS ARE POSSIBLE WITH LATE WEEK LOW PRESSURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 11, 5:55 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 555 PM EDT MON MAY 11 2015 OHZ040-041-049-050-059-069-PAZ007-008-013-014-020-021-029-031- WVZ001>004-012-021-022-122200- CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-MERCER- VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 555 PM EDT MON MAY 11 2015 ...SEVERE THUNDERSTORM WATCH 167 IN EFFECT UNTIL 1 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-015-016-022-023-073>076-WVZ023-041-122200- GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER- 555 PM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-048-057-058-068-122200- TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE- 555 PM EDT MON MAY 11 2015 ...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Special weather statement, May 11, 6:54 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT MON MAY 11 2015
OHZ039>041-049-112330-
COLUMBIANA-HARRISON-TUSCARAWAS-CARROLL-
654 PM EDT MON MAY 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN COLUMBIANA...
NORTHWESTERN HARRISON...CARROLL AND EASTERN TUSCARAWAS COUNTIES...
AT 653 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR STRASBURG TO NEAR UHRICHSVILLE...AND MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...MINERVA...
DENNISON...STRASBURG...AUGUSTA...GNADENHUTTEN...MALVERN...
TUSCARAWAS...BOLIVAR...MIDVALE...MINERAL CITY...HANOVERTON...
BOWERSTON...BARNHILL...DELLROY...SHERRODSVILLE AND ROSWELL.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 78 AND 94.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM EDT FOR EAST CENTRAL OHIO.
LAT...LON 4061 8155 4065 8151 4065 8147 4067 8146
4066 8144 4065 8144 4065 8124 4072 8124
4073 8109 4090 8109 4090 8096 4056 8088
4056 8092 4054 8092 4025 8146
TIME...MOT...LOC 2253Z 217DEG 42KT 4060 8149 4038 8143
15Local storm report, May 11, 6:55 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT MON MAY 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 4 N NELLIE 40.39N 82.06W
05/11/2015 COSHOCTON OH 911 CALL CENTER
1 TREE DOWN ON COUNTY ROUTE 401
&&
NWS PITTSBURGH PA
IRIS SYSTEMSpecial weather statement, May 11, 7:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT MON MAY 11 2015
OHZ039-049-058-059-068-069-WVZ012-120000-
GUERNSEY-MONROE-HARRISON-TUSCARAWAS-NOBLE-BELMONT-WETZEL-
713 PM EDT MON MAY 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...GUERNSEY...
MONROE...SOUTHWESTERN HARRISON...SOUTH CENTRAL TUSCARAWAS...BELMONT
AND NORTHWESTERN WETZEL COUNTIES...
AT 712 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF NEWCOMERSTOWN TO 10 MILES NORTH OF
MARIETTA...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEW MARTINSVILLE...BARNESVILLE...CADIZ...WOODSFIELD...
CALDWELL...FREEPORT...PADEN CITY...BYESVILLE...DUDLEY...BETHESDA...
ANTRIM...FLUSHING...LONDONDERRY...QUAKER CITY...SARDIS...
SENECAVILLE...BELMONT...PLEASANT CITY AND BEALLSVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 176 AND 214.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 61.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM EDT FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
LAT...LON 4022 8167 4033 8102 3978 8086 3976 8087
3956 8079 3956 8082 3960 8085 3961 8095
3954 8104 3957 8104 3958 8126 3961 8127
3959 8129 3959 8136 3965 8145 3964 8147
3958 8147 3958 8151 4015 8168
TIME...MOT...LOC 2312Z 265DEG 40KT 4015 8160 3957 8143
33Local storm report, May 11, 7:39 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 W GNADENHUTTEN 40.36N 81.45W
05/11/2015 TUSCARAWAS OH 911 CALL CENTER
1 TREE DOWN
0659 PM TSTM WND DMG 1 SW MIDVALE 40.43N 81.38W
05/11/2015 TUSCARAWAS OH 911 CALL CENTER
1 TREE DOWN
&&
EVENT NUMBER PBZ1501685
EVENT NUMBER PBZ1501686
24Special weather statement, May 11, 7:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EDT MON MAY 11 2015
OHZ049-050-WVZ001-002-120015-
JEFFERSON-HARRISON-BROOKE-HANCOCK-
746 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN HARRISON...
SOUTH CENTRAL HANCOCK AND NORTHEASTERN BROOKE COUNTIES...
AT 746 PM EDT...A STRONG THUNDERSTORM WAS NEAR CADIZ...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...CADIZ...WELLSBURG...TORONTO...
WINTERSVILLE...MINGO JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...
HOPEDALE...SMITHFIELD...ADENA...JEWETT...BRILLIANT...RICHMOND...
HOLLOWAY...NEW ATHENS...NEW ALEXANDRIA...BLOOMINGDALE AND UNIONPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
LAT...LON 4043 8095 4043 8094 4044 8093 4056 8067
4033 8052 4032 8052 4016 8102 4017 8116
4029 8123
TIME...MOT...LOC 2346Z 243DEG 40KT 4025 8110
33Local storm report, May 11, 8:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG MALVERN 40.68N 81.18W
05/11/2015 CARROLL OH 911 CALL CENTER
NUMEROUS TREES DOWN AROUND MALVERN
0713 PM TSTM WND DMG 4 SSE MALVERN 40.64N 81.15W
05/11/2015 CARROLL OH 911 CALL CENTER
TREES DOWN ON BRONZE ROAD
0715 PM TSTM WND DMG CARROLLTON 40.58N 81.09W
05/11/2015 CARROLL OH 911 CALL CENTER
NUMEROUS TREES DOWN AROUND CARROLLTON
0715 PM TSTM WND DMG 3 NNW CARROLLTON 40.62N 81.12W
05/11/2015 CARROLL OH 911 CALL CENTER
TREES DOWN ON WAYNESBURG ROAD
&&
EVENT NUMBER PBZ1501687
EVENT NUMBER PBZ1501688
EVENT NUMBER PBZ1501689
EVENT NUMBER PBZ1501690
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:11 PM EDT | Special Weather Statement | PBZ | Greene, Washington | 34 min |
| May 11, 8:17 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 43 min |
| May 11, 8:25 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 35 min |
| May 11, 8:45 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 45 min |
| May 11, 9:06 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong | 39 min |
| May 11, 9:47 PM EDT | Special Weather Statement | PBZ | Armstrong, Fayette, Indiana, Jefferson, Westmoreland | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.